Alert archive / North Carolina / Beach Hazards Statements in 2018
Beach Hazards Statement 13, NWS Wilmington, NC
NWS Wilmington, NC issued this beach hazards statement at Jul 21, 2018, 5:22 AM EDT for New Hanover County, Pender County, North Carolina; Georgetown County, Horry County, South Carolina. It took effect at Jul 21, 2018, 6:00 AM EDT. It was in force for 14 hr.
The area
The counties it named.
The facts
- Issued
- Jul 21, 2018, 5:22 AM EDT (09:22 UTC)
- In effect from
- Jul 21, 2018, 6:00 AM EDT
- Expired
- Jul 21, 2018, 8:00 PM EDT
- In force
- 14 hr
- Issued by
- NWS Wilmington, NC
Counties New Hanover County, NC, Pender County, NC, Georgetown County, SC, Horry County, SC
The radar
The Wilmington radar (KLTX), 7 km from the middle of the area, began a volume at 09:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Newport, NC (KMHX), launched 00:00Z, 9.4 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 258 J/kg
- Mixed-layer CIN
- -18 J/kg
- Mixed-layer LCL
- 590 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 74 m²/s²
- 0-3 km storm-relative helicity
- 95 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
795 WHUS42 KILM 210922 CFWILM Coastal Hazard Message National Weather Service Wilmington NC 522 AM EDT Sat Jul 21 2018 NCZ106-108-SCZ054-056-220000- /O.NEW.KILM.BH.S.0013.180721T1000Z-180722T0000Z/ Coastal Pender-Coastal New Hanover-Coastal Horry-Coastal Georgetown- 522 AM EDT Sat Jul 21 2018 ...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING... The National Weather Service in Wilmington has issued a Beach Hazards Statement, which is in effect through this evening. Strong southwesterly winds of 10 to 15 mph, with higher gusts, will develop by early afternoon. These winds will produce strong south to north longshore currents at east-facing beaches. PRECAUTIONARY/PREPAREDNESS ACTIONS... Longshore currents can sweep swimmers and surfers into rip currents, piers, jetties, and other hazardous areas. Often, if the longshore current is strong enough, it will sweep swimmers off their feet, making it difficult to return to shore. Caution should be used when in or near the water. Check with the lifeguards before entering the ocean for possible hazards you may be swept into. && $$ 21
1 follow-up statement
128 WHUS42 KILM 212350 CFWILM Coastal Hazard Message National Weather Service Wilmington NC 750 PM EDT Sat Jul 21 2018 NCZ106-108-SCZ054-056-221200- /O.EXP.KILM.BH.S.0013.000000T0000Z-180722T0000Z/ /O.NEW.KILM.BH.S.0014.180722T1200Z-180723T0000Z/ Coastal Pender-Coastal New Hanover-Coastal Horry-Coastal Georgetown- 750 PM EDT Sat Jul 21 2018 ...BEACH HAZARDS STATEMENT IN EFFECT FROM SUNDAY MORNING THROUGH SUNDAY EVENING... ...BEACH HAZARDS STATEMENT WILL EXPIRE AT 8 PM EDT THIS EVENING... The National Weather Service in Wilmington has issued a Beach Hazards Statement, which is in effect from Sunday morning through Sunday evening. Strong southwesterly winds of 10 to 15 mph, with higher gusts, will develop by mid morning. These winds will produce strong south to north longshore currents at east-facing beaches. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Beach Hazards Statement is issued when threats such as rip currents, longshore currents, and other hazards create life- threatening conditions in the surf zone. Caution should be used when in or near the water. && $$ 43
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this beach hazards statement went out at Jul 21, 3:45 AM EDT, 1 hour 37 minutes earlier.
Area forecast discussion, Jul 21, 3:45 AM EDT, 1 hour 37 minutes before
Area Forecast Discussion National Weather Service Wilmington NC 345 AM EDT Sat Jul 21 2018 .SYNOPSIS... Mostly dry weather is expected today, however low pressure developing to our west should bring showers and thunderstorms back into the area tonight and Sunday. Next week is shaping up to be very unsettled as low pressure remains across the Southeast and tropical moisture spreads onshore. && .NEAR TERM /THROUGH TONIGHT/... As of 330 AM Saturday...An active evening is finally coming to an end, with one final burst of intense rainfall pushing off the Cape Fear coast at this time. An additional quick 0.25 to 0.5 inches of QPF is possible across primarily southern New Hanover County before all the rain comes to an end. This will bring regional totals to widespread 3-5" along the coast, with isolated totals near 8" during the last 24 hours. The features responsible for this, namely exceedingly high PWAT air of 2.5" and waves of low pressure along a stalled boundary, will push NE by daybreak bringing an end to the rainfall. The aforementioned waves of low pressure are identifiable on radar early this morning as subtle spins in reflectivity. There appear to be two distinct rotational areas, one lifting into Duplin County, and the other rotating across SE Brunswick County associated with the last burst of rainfall. These lows are associated as well with upper level vorticity swinging through the anomalously strong upper trough centered across the OH VLY. Despite the activity this morning, much drier air will advect into the region in the wake of the low this morning as evidenced on GOES-E WV imagery, and this combined with subsidence will produce what should be a warm and sunny day across the area. Low stratus may take a few hours to burn off this morning, but once that occurs the combination of increasing sunshine and W/NW downslope flow will warm temps into the low 90s inland, to around 90 at the coast, and this is on the warm side of the guidance envelope. This same heating will set the stage for a round of thunderstorms this evening however, some of which could be strong. Confidence remains below average even in the near term however as timing of best forcing, uncertainty in moisture recovery, and the affects of an MCS which will drop west of the area early today, all impact the potential for convection. However, there is enough confidence in convection this evening into tonight that LKLY POP has been introduced, with the highest pure numerical values near i-95. This convection will develop along a surface trough beneath a mid-level impulse pushing E/SE this evening. This is accompanied by subtle mid- level height falls associated with the SE progression of the upper low, and will likely move into the western periphery of the CWA late this evening. Although this will not be favorable for surface based instability, forecast profiles suggest ample elevated MUCape to persist, which when combined with a strengthening LLJ up to 40 kts and 0-6km shear of 20-30 kts, produces a small but non-zero severe threat. SPC has the far western CWA in a SLGT risk with the rest of the CWA in a MRGL risk. The severe threat does appear quite low, and many of the high res members show very little in terms of strong activity tonight. However, the strong LLJ and residual instability could support an isolated strong wind gust. Most of the convection should erode and/or move offshore by Sunday morning leaving a quiet but warm night with mins falling only to around 75 at the coast, 70-72 well inland. && .SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/... As of 330 AM Saturday...An atypical weather pattern will develop Sunday into Monday as vertically stacked low pressure moves southward from the Ohio Valley into Georgia. The Bermuda ridge will move out of its normal position too, reaching nearly 40 degrees latitude well off the Mid-Atlantic coast. The atmosphere's response to these oddly positioned weather systems will be to direct a deep flow of tropical moisture originating from the Caribbean across the coastal Carolinas by Monday. I've held precip chances on Sunday in the 40-50 percent chance range as deep moisture may be lacking. Streamlines at 700 and 850 mb curl around the low to our west and do not advect significant moisture into the area. Dynamics aloft will compensate as much as possible for this lack of moisture, with a series of impulses moving northward across the western and central Carolinas during the day, and a 250 mb jet streak just to our north providing ventilation aloft. By Monday, Caribbean moisture finally arrives at the coast, spreading deeper inland during the afternoon and evening. I've nudged forecast PoPs up to 60-80 percent, highest along the coast. This could herald the start of yet another period of large rainfall totals for the area. Even at this relatively long range my QPF in the Cape Fear area exceeds 2 inches Sunday through Monday night, with isolated totals undoubtedly higher. && .LONG TERM /TUESDAY THROUGH FRIDAY/... As of 330 PM Friday...A very unusual pattern shaping up for the extended period and if it comes to fruition, it could be a very wet period as well. Guidance has the closed low currently in the Upper Midwest, dropping due south and lingering along the Gulf Coast before basically dissipating and or drifting west by the end of next week. This, combined with the Bermuda High to the east sets up a persistent tropical plume which feeds directly into the area through about Thursday. We are maintaining likely pops throughout most of the period subsiding a little very late as the pattern finally shifts to more of a drier westerly flow aloft. Several inches of rain could fall across the area. Temperatures will be stable with highs mostly in the middle to upper 80s and warm and muggy overnight lows well into the 70s. && .AVIATION /06Z SATURDAY THROUGH WEDNESDAY/... As of 06Z...Wave of low pressure evident on radar moving across western Pender County will continue to lift north overnight, slowly bringing an end to the precip affecting ILM. Other terminals will remain dry overnight. However, IFR cigs are enveloping the area and expected to occur at all TAF sites and persist into Saturday morning before lifting slowly to VFR through the aftn as W/NW winds reaching 10-15 kts advect drier air into the area. VFR is expected most of the rest of this valid period with winds backing to the S/SW by evening. A surface trough will bring a good chance for showers and thunderstorms from west to east late. Have kept all terminals at VFR with VCSH/VCTS for Saturday evening, but restrictions are likely, and will be handled with later issuances. Extended Outlook...Occasional MVFR to IFR conditions due to scattered SHRA and TSRA through Wednesday. && .MARINE... NEAR TERM /THROUGH SATURDAY/... As of 330 AM Saturday...Weak area of low pressure will move NE and away from the coastal waters in the next few hours. Gusty S winds to the E and in the vicinity of this low will gradually veer to the SW at 10-15 kts before winds become more uniform from the W at 10-15 kts across all waters late this morning. This westerly wind will be short lived as direction will shift back to the SW ahead of a surface trough this evening and increase to 15-20 kts into Sunday morning. Despite the short fluctuation to a westerly wind direction, the primary wave group will remain a 5-6 sec southerly wave at 4-5 ft. This will produce seas of 3-4 ft much of the period, with some waves reaching 5 ft early today for the NC waters, and a SCEC has been hoisted through 10AM for AMZ250 and AMZ252. SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/... As of 330 AM Saturday...An unusual area of low pressure will drop south out of the Ohio Valley on Sunday into Georgia by Monday. The Bermuda high will shift well north of its typical position while remaining offshore. This will create a long south-southeasterly channel of wind from the Caribbean islands up to the Carolina coast, leading to growing seas and increasing potential for waves of showers and thunderstorms. Small Craft Advisory conditions could develop as early as Monday morning, with seas anticipated to grow as large as 7 feet Monday afternoon and night in SSE swell. LONG TERM /TUESDAY THROUGH WEDNESDAY/... As of 330 PM Friday...Along with the public part of the forecast, the Coastal Waters Forecast looks quite unsettled as well. With surface and mid level low pressure to the west, and Bermuda High Pressure to the east, winds and seas should stay elevated. Expect south to slightly southeast winds of 15-20 knots most of Tuesday. Speeds should drop back slightly on Wednesday in a 10-15 knot range. These winds will keep significant seas elevated in a range of 3-6 feet. && .CLIMATE... As of 330 AM Saturday...Recent heavy rainfall in Wilmington is pushing our 2018 rainfall into record territory. Keep in mind our May rainfall total of 14.36 inches exceeded the next wettest May by over five inches, and January and June totals were also well above normal. The increasing likelihood for an El Nino winter could help make 2018 one of the wettest years ever seen in the Port City. Wettest years in Wilmington's history, Jan 1 through July 20... #1 48.11 in 2018 #2 45.47 in 1886 #3 44.13 in 1966 #4 39.72 in 1973 #5 38.40 in 1998 && .ILM WATCHES/WARNINGS/ADVISORIES... SC...None. NC...None. MARINE...None. && SYNOPSIS...TRA NEAR TERM...JDW SHORT TERM...TRA LONG TERM...SHK AVIATION...JDW CLIMATE...TRA
Hazardous weather outlook, Jul 21, 3:56 AM EDT, 1 hour 26 minutes before
Hazardous Weather Outlook National Weather Service Wilmington NC 356 AM EDT Sat Jul 21 2018 NCZ106-108-110-SCZ054-056-220800- Coastal Pender-Coastal New Hanover-Coastal Brunswick-Coastal Horry- Coastal Georgetown- 356 AM EDT Sat Jul 21 2018 ...MODERATE RISK OF RIP CURRENTS IN EFFECT FROM 8 AM EDT THIS MORNING THROUGH THIS EVENING... This Hazardous Weather Outlook is for southeast North Carolina and northeast South Carolina. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Moderate Risk of Rip Currents. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Heavy rainfall has the potential to produce flooding Monday through Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ087-096-099-105-107-109-SCZ017-023-024-032-033-039-055-058-059- 220800- Robeson-Bladen-Columbus-Inland Pender-Inland New Hanover- Inland Brunswick-Marlboro-Darlington-Dillon-Florence-Marion- Williamsburg-Inland Georgetown-Central Horry-Northern Horry- 356 AM EDT Sat Jul 21 2018 This Hazardous Weather Outlook is for southeast North Carolina and northeast South Carolina. .DAY ONE...Today and Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Heavy rainfall has the potential to produce flooding Monday through Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. AMZ250-252-220800- Coastal waters from Surf City to Cape Fear NC out 20 nm- Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm- 356 AM EDT Sat Jul 21 2018 ...SMALL CRAFT SHOULD EXERCISE CAUTION UNTIL 10 AM EDT THIS MORNING... This Hazardous Weather Outlook is for the adjacent Coastal Waters. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Small Craft Exercise Caution. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Small Craft Advisory conditions possible Monday and Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. AMZ254-256-220800- Coastal waters from Little River Inlet to Murrells Inlet SC out 20 nm- Coastal waters from Murrells Inlet to South Santee River SC out 20 nm- 356 AM EDT Sat Jul 21 2018 This Hazardous Weather Outlook is for the adjacent Coastal Waters. .DAY ONE...Today and Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Small Craft Advisory conditions possible Monday and Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. 17
The office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 10:22 PM EDT | Areal Flood Advisory | ILM | Brunswick, New Hanover, Pender | 3 hr |
| Jul 21, 7:50 PM EDT | Beach Hazards Statement | ILM | New Hanover, Pender | 24 hr |
Nearby
Beach Hazards Statements in North Carolina, 2018Beach Hazards Statements in South Carolina, 2018Every beach hazards statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.